Advertisement

Epileptic Disorders

, 13:214 | Cite as

Infliximab-related seizures: a first case study

  • Francesco Brigo
  • Luigi Giuseppe Bongiovanni
  • Roberto Cerini
  • Paolo Manganotti
  • Monica Storti
  • Antonio Fiaschi
Clinical Commentary
  • 142 Downloads

Abstract

Seizures following infliximab treatment are very rare and, to date, there is no detailed description of EEG abnormalities with cerebral radiological findings reported in cases with infliximab-related seizures. We describe a patient who acutely developed seizures temporally related to infliximab treatment, which disappeared after drug withdrawal. MRI showed encephalopathy involving mainly cortical regions and EEGs showed focal paroxysmal activity which completely disappeared a few days after infliximab withdrawal. No other plausible cause of the seizures was identified. The clear temporal association between seizure onset and infliximab treatment as well as the clinical improvement and disappearance of focal epileptiform activity after drug withdrawal indicated an evident correlation between seizures and infliximab therapy. The coexistence of pathological findings on MRI suggested that seizures were secondary to the encephalopathy. Further studies are required to evaluate whether infliximab per se has an epileptogenic effect or whether the seizures are caused by encephalopathy involving cortico-subcortical regions.

Key words

EEG grey matter encephalopathy infliximab posterior reversible encephalopathy syndrome seizures TNF-α antagonists 

References

  1. ACR Hotline. FDA Advisory Committee Reviews Safety of TNF Inhibitors. Atlanta (GA). American College of Rheumatology, 2001.Google Scholar
  2. Dicuonzo F, Salvati A, Palma M, et al. Posterior reversible encephalopathy syndrome associated with methotrexate neurotoxicity: conventional magnetic resonance and diffusion-weighted imaging findings. J Child Neurol 2009; 24: 1013–1018.PubMedCrossRefGoogle Scholar
  3. Erbetta A, Salmaggi A, Sghirlanzoni A, et al. Clinical and radiological features of brain neurotoxicity caused by antitumor and immunosuppressant treatments. Neurol Sci 2008; 29: 131–137.PubMedCrossRefGoogle Scholar
  4. Hinchey J, Chaves C, Appignani B, et al. A reversible posterior leukoencephalopathy syndrome. N Engl J Med 1996; 334: 494–500.PubMedCrossRefGoogle Scholar
  5. Khanna D, McMahon M, Furst DE. Safety of tumour necrosis factor-alpha antagonists. Drug Saf 2004; 27: 307–324.PubMedCrossRefGoogle Scholar
  6. Minagar A, DeToledo JC, Falcone S. Cortical-subcortical lesions in “reversible posterior leukoencephalopathy syndrome”. Encephalopathy or seizures? J Neurol 2001; 248: 537–540.PubMedCrossRefGoogle Scholar
  7. Renard D, Westhovens R, Vandenbussche E, Vandenberghe R. Reversible posterior leucoencephalopathy during oral treatment with methotrexate. J Neurol 2004; 251: 226–228.PubMedCrossRefGoogle Scholar
  8. Schiff MH, Burmester GR, Kent JD, et al. Safety analyses of adalimumab (HUMIRA) in global clinical trials and US post-marketing surveillance of patients with rheumatoid arthritis. Ann Rheum Dis 2006; 65: 889–894.PubMedCrossRefGoogle Scholar
  9. Stott VL, Hurrell MA, Anderson TJ. Reversible posterior leukoencephalopathy syndrome: a misnomer reviewed. Intern Med J 2005; 35: 83–90.PubMedCrossRefGoogle Scholar
  10. Zamvar V, Sugarman ID, Tawfik RF, Macmullen-Price J, Puntis JW. Posterior reversible encephalopathy syndrome following infliximab infusion. J Pediatr Gastroenterol Nut 2009; 48: 102–105.CrossRefGoogle Scholar

Copyright information

© John Libbey Eurotext and Springer 2011

Authors and Affiliations

  • Francesco Brigo
    • 1
    • 4
  • Luigi Giuseppe Bongiovanni
    • 1
  • Roberto Cerini
    • 2
  • Paolo Manganotti
    • 1
  • Monica Storti
    • 3
  • Antonio Fiaschi
    • 1
  1. 1.Department of Neurological, Neuropsychological, Morphological and Movement SciencesUniversity of VeronaVeronaItaly
  2. 2.Department of Morphological and Biomedical Sciences, Institute of RadiologyUniversity of VeronaVeronaItaly
  3. 3.Department of Medicine, Section of GastroenterologyUniversity of VeronaVeronaItaly
  4. 4.Department of Neurological, Neuropsychological, Morphological and Movement SciencesUniversity of VeronaVeronaItaly

Personalised recommendations